Iowa, 2021

Hail in Iowa, April 5, 2021

April 5, 2021 · NWS FSD · 4 events in 1 county or zone

Scattered thunderstorms developed along a cold front during the evening. With 1000-1500 J/kg MLCAPE and decent deep-layer shear, a few briefly rotating storms produced dime to ping pong size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed along a cold front during the evening. With 1000-1500 J/kg MLCAPE and decent deep-layer shear, a few briefly rotating storms produced dime to ping pong size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 5, 6:16 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 5, 6:16 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
716 PM CDT Mon Apr 5 2021

.SHORT TERM...(This Evening through Tuesday)
Issued at 254 PM CDT Mon Apr 5 2021

The last really warm day for awhile is coming to an end. Overall the
evening should be very nice as well as a cold front drops southeast
through the evening. Along and just behind this cold front showers
and isolated thunderstorms will be possible. A few surface or near
surface based thunderstorms will be possible, but it will be a bit
of a balancing act between heating out to break the cap and mixing
down drier air which reinforces the cap as heating occurs. If a few
thunderstorms can develop along and just ahead of the front, CAPE
values about 1000-1500 J/kg with some decent balanced shear would
support some stronger updrafts capable of producing wind gusts to 65
mph and hail to the size of half dollars. Very dry air in the low
levels should aid wind gust potential with a freezing level around
10 kft which leaves a fairly deep warm layer. Just enough speed
shear and turning in the lower levels that an isolated supercell
could support slightly larger hail. The tornado threat should be
very minimal with LFC and LCL heights very high. If the evening
thunderstorms do not develop, some decent mid level warm advection
and just enough moisture may support some scattered shower and
thunderstorm activity as well, but CAPE values for this elevated
activity is much lower, so it seems like we will need to get
development from roughly 0z-4z to access the more unstable air..

Once this mostly diurnally driven activity shifts east weak ridging
aloft should support quieter conditions through later in the night.
Mid level warm advection will try to develop near the Missouri River
into south central SD late tonight but chances still remain low.

.LONG TERM...(Tuesday Night through Monday)
Issued at 254 PM CDT Mon Apr 5 2021

Warm advection increases on Tuesday with the strongest focus west of
I-29. This should be the location with the better chance for heavier
rainfall. While there is some instability with this forcing no
severe weather is anticipated. By late afternoon into the evening
some deeper moisture and instability will swing north and new
development will be possible roughly near southeast SD, northeast NE
and northwest IA, then should spread northeast. There are some hints
that this area could remain capped in the afternoon and forcing from
about 900 mb to 800 mb will have the lowest CIN and best potential
for development which would be a little more into the evening.
Either way a very good chance for rain and thunderstorms Tuesday and
Tuesday night with some of the heavier precipitation potential
during this time. The ground is so dry that flash flooding should
not be a problem. So very localized issues may occur with any
heavier downpours, but not anticipating any bigger issues. There is
just enough instability an shear that isolated severe storm will be
possible but not real likely.

Broad warm advection continues into Wednesday with the better
focus gradually shifting east into Thursday. Low pressure deepens
quite a bit on Wednesday just to the south so a strong focus for
rain and isolated thunderstorms closer to Interstate 29. The
severe threat is weakening during this time with that focus
drifting to the southeast. Overall through Thursday some areas
will see an inch or two of rainfall with locally as high as around
3 inches possible. This is a much needed rain to alleviate the
very dry conditions around the area. Temperatures Tuesday,
Wednesday and Thursday will be much cooler, although some 70s will
be possible on Tuesday over parts of northwest IA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 715 PM CDT Mon Apr 5 2021

Cold front pushing across eastern SD sparking isolated to scattered
convection, some of which will contain hail and wind gusts as
high as 45 to 50 kts. The threat of strongest storms will occur
over the next 2 to 4 hours as the front pushes slowly eastward,
followed by gusty northerly winds. MVFR ceilings will become more
widespread on Tuesday with expansion of showers and a few
thunderstorms gradually northward from the Missouri River corridor
through the day.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...Chapman
Hazardous weather outlook, Apr 5, 3:45 AM CST, 16 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
445 AM CDT Mon Apr 5 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-065>071-060945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Hutchinson-Turner-Bon Homme-Yankton-Union-
445 AM CDT Mon Apr 5 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Warm and breezy conditions today will lead to one more day of
elevated fire danger. A few thunderstorms are possible later this
afternoon into the evening, as a cold front moves across the area.
There is a chance that an isolated storm could produce hail to the
size of quarters and/or have wind gusts to around 65 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Cooler and wetter weather is expected with periods of rain and a few
storms across the region Tuesday through at least Thursday. Should
largely be beneficial rain, with little chances for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SDZ038-039-050-052>054-057>060-063-064-060945-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-
445 AM CDT Mon Apr 5 2021

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Warm and breezy conditions today will lead to one more day of
elevated fire danger.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Cooler and wetter weather is expected with periods of rain and a few
storms across the region Tuesday through at least Thursday. Should
largely be beneficial rain, with little chances for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 5, 7:46 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             3 N SIOUX FALLS         43.59N 96.73W
04/05/2021  E1.00 INCH       MINNEHAHA          SD   NWS EMPLOYEE

            HAIL STILL FALLING.

&&

MM
Local storm report, Apr 5, 7:52 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
852 PM CDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             3 N SIOUX FALLS         43.59N 96.73W
04/05/2021  E1.25 INCH       MINNEHAHA          SD   NWS EMPLOYEE

            CORRECTS PREVIOUS HAIL REPORT FROM 3 N SIOUX
            FALLS. HAIL STILL FALLING.

&&

MM
Local storm report, Apr 5, 8:23 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
923 PM CDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HAIL             1 NE TEA                43.46N 96.83W
04/05/2021  E1.00 INCH       LINCOLN            SD   PUBLIC

            REPORTED VIA MPING.

&&

MM
Local storm report, Apr 5, 8:25 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             4 ENE TEA               43.46N 96.77W
04/05/2021  E1.00 INCH       LINCOLN            SD   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA.

&&

MM
Local storm report, Apr 5, 8:27 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
927 PM CDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             4 ENE TEA               43.48N 96.76W
04/05/2021  E1.00 INCH       LINCOLN            SD   PUBLIC

            REPORT RECEIVED VIA MPING.

&&

MM
Local storm report, Apr 5, 8:33 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 PM CDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             1 NNE HARRISBURG        43.44N 96.69W
04/05/2021  E1.00 INCH       LINCOLN            SD   NWS EMPLOYEE

&&

MM

The radar

The Sioux Falls radar (KFSD), 29 km away, was scanning. The volume nearest the first event began at 02:40 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lyon

When
April 5, 8:40 PM CST to 8:43 PM CST
Where
Lyon County, 1 mi E of Larchwood
Measured
1 in hail
Reported by
Social Media
Coordinates
43.450, -96.430

Hail, Lyon

When
April 5, 8:44 PM CST to 8:46 PM CST
Where
Lyon County, 0.5 mi E of Larchwood
Measured
1 in hail
Reported by
Public
Coordinates
43.450, -96.440

Hail, Lyon

When
April 5, 8:50 PM CST to 8:51 PM CST
Where
Lyon County, 2.01 mi E of Loster
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.430, -96.290

Hail, Lyon

When
April 5, 9:02 PM CST to 9:04 PM CST
Where
Lyon County, 0.85 mi SE of Rock Rapids
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.420, -96.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956356, 956357, 956358, 956359.